Cough syrup 101 – codeine addiction
The dangerous teen drug trend of abusing cough syrup with codeine has been around for some time now. This trend which has sometimes been glamourised in pop and rap culture has to some extent contributed to an undeniably growing opioid drug epidemic not only in the Western world but also in West Africa.
Drug addiction disorders are not a new phenomenon in Nigeria, but the actual magnitude of the problem has recently been brought to light with ferocity to the general population. One must first realize that not every teen starts taking narcotics with the intent to become an addict. Sometimes drug use is initiated when an impressionable teen wants to fit in with other peers who deem the recreational use of an illicit substance “cool”. Other times, a young adult may turn to drugs in the hopes of escaping the reality of their stressful lives. They may be chasing a high to numb the emotional pain they are experiencing in their life. But whatever the impetus may be, one must have a thorough understanding of some of the potential consequences of narcotic use.
So, with all the headline news on the ban of cough syrup with codeine in Nigeria in the hopes of curbing a drug addiction epidemic, it may leave you wondering: What does this class of drug actually do to the body and how does the cycle of addiction even arise?
For starters, it is necessary to understand that codeine is an opioid analgesic meant to treat varying levels of pain. It has also been included in some cough medication formulations for the potential antitussive properties to aid in suppressing a cough. When someone takes an opioid, the drug binds to certain opioid receptors in the brain and cell signalling occurs to activate reward pathways in the brain while concurrently decreasing the perception of pain. The activation of these reward centres can facilitate the release of neurotransmitters like dopamine, which makes one feel euphoric. The amplified state of euphoria is the high that most drug users are chasing after.
Cough syrup with codeine became the drug of choice for the youth for so long mainly because it was easily accessible and relatively inexpensive to obtain. Most teen users also considered it an innocuous drug and would tend to underestimate the addictive properties of the narcotic substance. A major problem that tends to occur over time in someone taking these narcotics is the development of tolerance to the drug, meaning that the user may need increased amounts of the drug to get high. If unable to achieve that high, it sets up the framework for the transitioning to even stronger illicit drugs to achieve that euphoric state.
Needless to say, abuse of codeine, in general, has many deleterious effects on the body. It becomes more dangerous when the drug is mixed with alcohol or other drugs. When mixed with alcohol, opioids can impair one’s respiratory drive resulting in respiratory depression. This means it can cause a dangerous effect on the body causing one to stop breathing and potentially even lead to death.
So if you suspect a family member or friend may have a drug addiction problem, it is critical to take heed of the warning signs. Those who have lost loved ones to drug addiction often wish that they had noted the signs of a problem early enough to intervene. Here are some red flags you should be looking out for in codeine abusers.
First, take note of any changes in behaviour. This should be a tip-off that something is just not right. Drug addicts will usually exhibit a marked departure from their normal baseline behaviour. In teens, parents may note an unexpected change in academic performance such as a sharp drop in grades. Teens may even start skipping school altogether and become extremely socially detached from the rest of the world. It is also common to notice changes in a drug abusers appearance and personal hygiene.
Additionally, there are physical signs and symptoms present in opioid abusers that you should look out for. Someone abusing narcotics may present with excessive itching of the skin, increased complaints of constipation, constant nausea, and extreme drowsiness. Never ignore the signs and symptoms of abuse!Needless to say, codeine addiction continues to pose a very harmful threat to an extremely important subset of Nigeria’s population. If you suspect that someone you know may have an addiction problem, they will need professional help for detoxification and rehabilitation. Early intervention is really key in helping to save a life.
No Comments yet